MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE RELOADABLE CLIP APPLICATOR

AOMORI OLYMPUS CO., LTD. SINGLE USE RELOADABLE CLIP APPLICATOR
Model Number HX-202LR
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing and follow up with the user facility is currently being performed.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
 
Event or Problem Description
It was reported to olympus that during an unspecified procedure while using the single use reloadable clip applicator, the clip was unable to be released during implantation.When pulling on the pliers, the clip detached from the wall.The clip and tip assembly of the pliers detached from the rod and remained in the patient's cavity.The use of a second forceps was required.The procedure was completed with a similar device.There were no clinical consequences for the patient.Additional information has been requested multiple times but has not been received.
 
Additional Manufacturer Narrative
When the item arrived for evaluation, the device was not the expected lot of hx-810ur but rather, hx-202lr.The bag had been labeled hx-810ur but the device did not match this.Follow up with the facility stated that they did not have information regarding this and it may have been a reporting error/typo.Follow up continues in the attempt to confirm which device is involved in the event.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information obtained from the customer regarding the reported event.New information added to the following fields: d4.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and the evaluation findings are as follows: the clip was detached from the distal end and not returned for investigation.There were no device abnormalities observed such as buckling, or damage found in the coil sheath.The hook protruded from the distal end of the coil sheath when the slider was fully pushed.There were no hook deformities observed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 1 year since the subject device was manufactured.Based on the results of the investigation, it is believed that the report of the ¿clip not detaching from the sheath,¿ was due to the device deploying prematurely.It is likely that the user believed the clip to be stuck in the sheath (without reopening) because of the premature deployment.The premature deployment likely occurred because the hook width was near the upper limit.However, the root cause could not be determined.Regarding the report of ¿the clip detaching and falling into the patient¿s abdominal cavity,¿ the root cause could not be determined.However, the incident likely occurred due to the following mechanism: (1) the clip grasped the tissue.(2) the clip became stuck in the product.(3) the entire product was pushed and pulled because the clip became stuck.(4) the clip almost came off from the tissue because the entire clip was pulled.The clip also came off from the main body of the product due to the tensile load added to the clip.(5) the clip that was barely attached to the tissue came off due to some load.(6) the dislodged clip fell out into the abdominal cavity.Furthermore, the incident described above (clip detaching and falling into the patient¿s abdominal cavity) likely caused a procedural delay.However, the root cause could not be determined.For reference, the steps to release the clip have been provided below: 1.When pulling the slider, the operation wire, the hook and the clip arms are linked together, and they are pulled together in the proximal direction.This motion closes the clip arms.2.When the slider is further pulled after closing the clip arms, the protrusions of the clip arms will move to the outside of the clip pipe.Once it happens, the small protrusions of the clip arms will be fix to the edge of the clip pipe.As a result, the clip cannot be opened or closed.(see fig.2) the clip can be opened and closed by operating the slider to a position where the small protrusions of the clip arms do not come out of the clip pipe.3.When the slider is further pulled after the clip does not open or close, the limiter located in the slider breaks with the noise of snapping.(the user recognizes that clipping was completed by hearing the sound.) 4.After the limiter breaks, the joint between the hook and the clip arms will be unhooked by moving the slider forward.As a result, the clip will be released from the product.(see fig.3) the event can be detected/prevented by following the instructions for use (ifu) which state: ¿operation of this instrument is based on the assumption that open surgery is possible as an emergency measure if the clip cannot be detached from the instrument or if any other unexpected circumstance takes place.In this case, refer to chapter 14, ¿emergency treatment¿.¿ ¿do not withdraw the instrument forcibly or change the angulation of the endoscope when the clip is grasping the tissue and is not released.Doing so may tear tissue inside the body cavity, resulting in patient injury, such as perforation, bleeding, or mucous membrane damage.¿ ¿do not angulate the bending section of the endoscope or withdraw the instrument from the endoscope while the clip is grasping the tissue before being released.This could cause patient injury, such as perforation, bleeding, or mucous membrane damage.¿ ¿do not try to forcibly withdraw the instrument from the endoscope if the clip cannot be detached from the instrument.Forcibly withdrawing the instrument could cause patient injury such as perforation, bleeding, or mucous membrane damage.¿ ¿should the slightest irregularity and/or breakage of the parts be suspected, withdraw the instrument from the endoscope immediately according to the steps of ¿withdrawing the instrument from the endoscope¿.Otherwise, perforation, bleeding, or mucous membrane damage may result.¿ this supplemental report includes an update to h3.Also, new information has been added to h4.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE RELOADABLE CLIP APPLICATOR
Common Device Name
CLIP APPLICATOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16539138
Report Number9614641-2023-00374
Device Sequence Number6042876
Product Code PKL
UDI-Device Identifier04953170385926
UDI-Public04953170385926
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K183590
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHX-202LR
Device Lot Number21K05
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2023
Supplement Date Received by Manufacturer04/27/2023
05/15/2023
06/27/2023
Initial Report FDA Received Date03/14/2023
Supplement Report FDA Received Date05/26/2023
06/07/2023
07/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown